Menstruation, or the monthly period, is one of the most natural things to occur in the bodies of people, who are biologically female. The uterus sheds the extra lining once every month, thus maintaining the reproductive and overall health of the person.
However, many a times, the timing of the monthly cycle might not be favourable for most of the people due to a number of factors. Maybe the person involved wants to enjoy a day at the pool, or maybe wants to wear a beautiful dress in light colour for a party. The reasons could be varied in nature, but the underlying factor is that in most of these situations, women would want to delay or pre-pone their periods. We will limit our discussions to the delaying of a period here.
Delaying a period is highly debatable in terms of its actual possibility and the ramifications with regards to health. There are several natural and non-natural ways to delay a period. While the natural methods are more often than not safe, their credibility is to be doubted. On the other hand, the non-natural methods mostly refer to the various pharmaceutical drugs and medicines, which are prescribed by doctors particularly for these special circumstances. The question that automatically arises is that is it safe to delay a period? Maybe if it is really needed, then once or twice, this can be done. But if delaying a period becomes a prolonged habit, then the side effects have to be taken into serious consideration. In this article, we will discuss the 5 side-effects of delaying a period. They are listed below-
Delaying a Period: Things You Need to Know
Breakthrough bleeding, commonly known as bleeding or spotting between periods is common when you use birth control pills to delay or prevent periods, especially during the first few months. Breakthrough bleeding typically decreases over time, however, as your body adjusts to the new regimen. However, in case of many women, it doesn’t stop at all, and what is to be noted here is that frequent spotting is anything but normal.
Difficulty in identifying pregnancy
Another drawback of routinely delaying your period is that it may be more difficult to tell if you’re pregnant. If you have morning sickness, breast tenderness or unusual fatigue, take a home pregnancy test or consult your doctor, for it could or could not be a pregnancy. These symptoms are also common for delay in a period, so women often tend to get confused. But then again, if these are the side effects from delaying a period, then it is best to not go against mother nature.
In some cases, the medication that you are taking to delay your period can result in an allergic reaction that can even be life-threatening. If you begin to experience difficulty in breathing, wheezing, faintness or the swelling of the tongue or face or other severe allergic symptoms, you should consult a qualified doctor immediately. The medication has to be stopped as soon as possible, other it could result in hazardous health consequences.
As period delaying pills contain progesterone, the side-effects of these pills are the same as caused due to excess progesterone. These include bloating or feeling of fullness, development of acne and mood swings due to hormonal imbalance in the body. More often than not, after a particular time, these symptoms tend to go away. But if they still persist, then it is time to consult your obstetrician and figure out whether you want to continue delaying your period or not.
Certain medications are deemed unsafe for women who have a family history of blood clotting or suffer from unusual blood clotting themselves. If they really want to delay their periods in an emergency situation, then it is best for them to rely on natural medication or home remedies and expect the best results, because pharmaceutical medication is unsafe for them.
Firstly, delaying a period is going against the natural law of your body. This isn’t to be seen from a moralistic point of view, but rather from a medicinal point of view. There are more side effects than benefits of delaying period. However, if the circumstances really demand of you to delay your monthly cycle, then it is advisable to consult your personal gynaecologist and take a medication which suits your body and has as little side effects as possible.